Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 108, NWS Memphis, TN

May 23, 2000Fayette County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 23, 2000, 10:30 AM CDT for Fayette County, Tennessee. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 2000, 10:30 AM CDT (15:30 UTC)
Expired
May 23, 2000, 11:00 AM CDT
In force
30 min
Issued by
NWS Memphis, TN
Area
Whole counties

County Fayette County, TN

The radar

The Memphis radar (KNQA), 45 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 10:45 AM CDTHail 0.75Williston, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 8:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-454 J/kg
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WUUS54 KMEG 231532
SVRMEM
TNC047-231600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1030 AM CDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 1100 AM CDT

* AT 1026 AM CDT...WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES NORTHWEST OF SOMERVILLE...MOVING SOUTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOMERVILLE AROUND 1035 AM CDT
  LACONIA AROUND 1040 AM CDT

.HAIL UP TO QUARTER SIZE IS LIKELY WITH THIS STORM. IF YOU ARE 
IN THE PATH OF THE STORM...MOVE INDOORS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:30 AM CDT, 1 hour earlier.

Area forecast discussion, May 23, 9:30 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
930 AM CDT MON MAY 23 2000

STORMS WORKING WAY ACROSS WEST TENNESSEE AT THIS TIME. ALSO HAVE
STORMS IN WESTERN N MS. STORMS MOVING ESE.

FIRST PERIOD WL BE ADJUSTED TO ACCOUNT TEMP DIFFERENCES FROM CLDS
LATER THIS MORNING.

.MEM...SEVERE THUNDERSTORM WATCH UNTIL 2 PM CDT WEST TENNESSEE

In the hours before

Special weather statement, May 23, 4:40 AM CDT, 5 hours 50 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-232100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
440 AM CDT TUE MAY 23 2000

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN MEMPHIS TENNESSEE...INCLUDING EAST
ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...AND NORTH
MISSISSIPPI.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT ACROSS NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL
AND WEST TENNESSEE. THE AREA IS GENERALLY NORTH OF A LINE FROM
FORREST CITY ARKANSAS THROUGH MEMPHIS TO SAVANNAH. SOME LARGER CITIES
INCLUDED IN THIS AREA ARE JONESBORO...DYERSBURG...PARIS AND JACKSON.

TEMPERATURES WILL CLIMB TO 90 DEGREES ACROSS MUCH OF THE MID SOUTH
THIS AFTERNOON. THESE WARM SURFACE TEMPERATURES WILL HELP PRODUCE A
VERY UNSTABLE AIRMASS ACROSS WEST TENNESSEE...NORTHEAST ARKANSAS AND
THE MISSOURI BOOTHEEL THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL
HELP TRIGGER SCATTERED THUNDERSTORMS LATE THIS AFTERNOON INTO
TONIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE BIGGEST THREAT...ESPECIALLY FROM 4 PM TO MIDNIGHT.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT.
MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE
TELEVISION OUTLETS FOR THE LATEST FORECAST AND INFORMATION.

N
Local storm report, May 23, 9:57 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TENNESSEE
957 AM CDT MON MAY 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 AM    DEERING                   MO   .88 INCH HAIL
05/23/00   PEMISCOT                       REPORTED BY SHERIFFS
                                          OFFICE.

0810 AM    DELL                      AR   .75 INCH HAIL
05/23/00   MISSISSIPPI                    REPORTED BY BLYTHEVILLE
                                          PD.

0815 AM    LEACHVILLE                AR   .88 INCH HAIL
05/23/00   MISSISSIPPI                    REPORTED BY LEACHVILLE PD.

0840 AM    ASHPORT                   TN   .75 INCH HAIL
05/23/00   LAUDERDALE                     DIME SIZE HAIL ALONG THE
                                          MISSISSIPPI RIVER.
                                          REPORTED BY LUXORA PD.

0925 AM    MEDINA                    TN   1.75 INCH HAIL
05/23/00   GIBSON                         GOLFBALL HAIL REPORTED BY
                                          MEDINA POLICE DEPA!RTMENT.

N
Special weather statement, May 23, 10:06 AM CDT, 24 minutes before
MOZ113-115-231530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1006 AM CDT TUE MAY 23 2000

SEVERE THUNDERSTORM WATCH NUMBER 324 FOR THE FOLLOWING MISSOURI
COUNTIES HAS BEEN CANCELLED...

     DUNKLIN...PEMISCOTT

STORMS HAVE MOVED OUT OF THE BOOTHEEL INTO WEST TENNESSEE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:17 AM CDTSevere Thunderstorm WarningMEGDyer28 min
May 23, 8:30 AM CDTSevere Thunderstorm WarningMEGDyer, Lake30 min
May 23, 8:36 AM CDTSevere Thunderstorm WarningMEGLauderdale24 min
May 23, 9:09 AM CDTSevere Thunderstorm WarningMEGGibson36 min
May 23, 9:24 AM CDTSevere Thunderstorm WarningMEGMadison36 min
May 23, 10:51 AM CDTSevere Thunderstorm WarningMEGHardeman24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.